Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, May 11, 2022

May 11, 2022 · NWS DLH · 8 events in 2 counties and zones

A warm front moving into the region during the afternoon hours of the 11th led to the development of severe thunderstorms across the area. As these storms moved across northwest Wisconsin during the evening hours, they produced small hail along with tree damage in the Spooner and Hayward areas before weakening and exiting the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front moving into the region during the afternoon hours of the 11th led to the development of severe thunderstorms across the area. As these storms moved across northwest Wisconsin during the evening hours, they produced small hail along with tree damage in the Spooner and Hayward areas before weakening and exiting the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 11, 5:48 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 11, 5:48 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
648 PM CDT Wed May 11 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 424 PM CDT Wed May 11 2022

Summary: Round one of severe weather is expected to begin this
evening and round two will take place Thursday evening. Friday and
Saturday will be drier, with only slight chances of
precipitation. By the beginning of next week, we will see more
seasonal temperatures and more slight chances for precipitation.

Here we are again with another round of severe storms. The highest
SBCAPE stays well to the south of our area, suggesting that the
storms will become elevated by time they reach this far north, and
the risk for tornados is decreasing. However, if any of these cells
were to remain surface based, they could take advantage of the
veering wind profile and start to rotate pretty easily, especially
near central Minnesota. Again, the best instability is to our south,
but there is the potential for severe storms to stay strong along
the MUCAPE gradient just south of Highway 2. Hi-res models show that
the majority of the storms should line out in central Minnesota and
turn to the right into northwestern Wisconsin along this gradient,
similar to the storms earlier today. Training of storms along this
gradient along with over an inch of precipitable water could cause
some local flash flooding in these areas. Hail up to 2 inches and
winds up to 70 mph are still possible given the 1000-2000 J/kg of
elevated CAPE and downdraft CAPE in the 1000-1500 J/kg range in
northwestern Wisconsin.

As storms come to an end tonight, there will be a chance for fog
along the shore of Lake Superior overnight. This fog may be dense at
times. Thursday morning, a short break in the precipitation is
expected to occur before round 2 of convection in the afternoon.
During this lull, destabilization is expected to occur, eroding the
inversion from the overnight hours. SBCAPE in the 4000-5000 J/kg
range along with 0-6km bulk shear from 40-50 kts will extend up
through most of the area. A cold front will move through the area
from west to east in the late afternoon and evening, with flow aloft
parallel to the front causing a primarily linear storm mode for this
event. All threats are on the table: large hail, damaging winds
along the line, and a couple tornadoes - possibly from bookend
vortices along the line as well.

The cold front will seem to linger in far eastern Wisconsin, which
could lead to another round of storms Friday afternoon in our far
eastern CWA, though they should primarily stay to the east. After
Friday, a closed upper level low is expected to stall over Manitoba
through the weekend, which will bring slight chances for light
precipitation from a few shortwave in the upper level flow. However,
with the surface forecasted to be dry, it is possible that these
showers will fall as virga.

As the low moves east in the beginning of next week, a high pressure
will build in behind from Canada, cooling temperatures in the upper
Midwest to more seasonal temperatures. Highs throughout next week
are expected to be in the 60s. More chances of precipitation will
come at the later half of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 634 PM CDT Wed May 11 2022

An MCV producing severe thunderstorms in southern Minnesota are
expected to move north throughout the evening. While these storms
are expected to weaken, they still may be able to produce large
hail, damaging winds, and one or two tornadoes. After the storms
have passed, an inversion is expected to form overnight. This may
lead to IFR ceilings and fog off of Lake Superior in the early
morning hours. Tomorrow, the fog and low ceilings should dissipate
as the area destabilizes for another round of thunderstorms in the
afternoon and evening. More large hail, damaging winds, and
tornadoes are possible.

&&

.MARINE...
Issued at 424 PM CDT Wed May 11 2022

Small Craft Advisories continue this evening as a low pressure
system brings strong northeasterly winds over the lake. Winds are
expected to lower tonight once the storms from this system move
out of the area and an inversion takes their place. The storms
tonight are expected to mainly affect the South Shore, with large
hail and damaging winds possible. Wind gusts and the threat for
severe weather over western Lake Superior increase again tomorrow.
A Small Craft Advisory may be needed again for portions of the
near shore, primarily the Apostle Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  70  53  73 /  90  50  60  10
INL  50  68  58  72 /  80  60  70   0
BRD  56  84  60  73 /  90  50  60   0
HYR  62  87  64  80 /  80  40  50  20
ASX  48  74  54  79 /  80  40  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT Thursday for LSZ142>146-148-
     150.

&&

DISCUSSION...Kossen
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, May 11, 2:47 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
347 PM CDT Wed May 11 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
347 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A severe thunderstorm or two are possible late this afternoon over
southern portions of the Northland with a better threat occurring
after 7 PM. The threat for severe storms is greatest over southern
portions of the Northland then gradually decrease toward the
Borderland. Flash flooding, damaging wind, large hail, and
frequent lightning are all possible. A tornado or two can't be
ruled out either, especially over southern portions of the
Northland, including the Brainerd Lakes region east through
Hinckley and Pine City into northern Wisconsin.

High water levels will continue over the Rainy River Basin over
far northern Minnesota. Minor flooding will continue along the
Mississippi River between Aitkin and Brainerd in Crow Wing County.
Rivers and creeks along the North Shore are expected to remain
high and fast- flowing. Flood warnings are in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are expected Thursday into Thursday night.
Flash flooding, isolated tornadoes, damaging wind, large hail, and
frequent lightning are all possible.

Water levels will remain high across many of the Northlands
rivers, creeks, and streams.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-121030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
347 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are possible after 8 pm into tonight. Strong
wind, large hail, and frequent lightning are all possible.

Gusty northeasterly winds will pose a threat to small craft.
Small Craft Advisories are in effect today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are expected Thursday into Thursday night.
Damaging wind, large hail, and frequent lightning are all
possible.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 11, 4:15 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Wed May 11 2022

MNZ038-WIZ006-112245-
Pine MN-Burnett WI-
515 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of south central Pine
and west central Burnett Counties through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Grantsburg, or 8 miles east of Pine City, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Pine
and west central Burnett Counties, including the following
locations... Phantom Lake, Cloverdale, Saint Croix State Park and
Chengwatana State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

&&

LAT...LON 4577 9287 4586 9297 4616 9263 4587 9241
TIME...MOT...LOC 2215Z 237DEG 24KT 4584 9280

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Britt/Melde
Local storm report, May 11, 5:43 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND DMG 1 NNE AITKIN            46.54N 93.71W
05/11/2022                   AITKIN             MN   PUBLIC

            PHOTOS SENT IN VIA SOCIAL MEDIA SHOWING A
            BUILDING AT THE AITKIN COUNTY FAIRGROUNDS
            THAT WAS BLOWN OVER. ANOTHER PICTURE SHOWS
            SHEET METAL THAT WAS BLOWN INTO THE CROWN OF
            A TREE.

&&

WFU
Special weather statement, May 11, 6:40 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
740 PM CDT Wed May 11 2022

MNZ018-025-120115-
North Cass MN-North Itasca MN-
740 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of west central Itasca
and northwestern Cass Counties through 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Laporte, or 13 miles north of Walker, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Lake Winnibigoshish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4741 9459 4741 9442 4759 9441 4769 9432
      4752 9401 4716 9452 4724 9467 4732 9466
      4732 9467
TIME...MOT...LOC 0039Z 218DEG 40KT 4728 9456

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt/Melde
Special weather statement, May 11, 8:30 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
930 PM CDT Wed May 11 2022

MNZ035>038-WIZ006-120300-
Northern Aitkin MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-Burnett WI-
930 PM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of southeastern Aitkin,
Pine, southwestern Carlton and Burnett Counties through 1000 PM
CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McGrath, to 9 miles northeast of Pine
City, to Milltown, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  McGrath around 930 PM CDT.
  Mille Lacs Band Lena Lake Area around 940 PM CDT.
  Siren, Askov and Duxbury around 945 PM CDT.

Other locations in the path of these storms include Webster, Kettle
River, Bruno and Hertel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4583 9284 4598 9308 4598 9305 4616 9306
      4616 9334 4675 9306 4639 9246 4587 9207
      4572 9219 4573 9253 4564 9253 4564 9270
TIME...MOT...LOC 0226Z 204DEG 50KT 4617 9323 4591 9279 4551 9249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Britt/Melde
Special weather statement, May 11, 8:35 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
935 PM CDT Wed May 11 2022

WIZ001-002-007-008-120300-
Douglas WI-Bayfield WI-Sawyer WI-Washburn WI-
935 PM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of southwestern
Bayfield, southern Douglas, Washburn and western Sawyer Counties
through 1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Couderay, to near Trego, moving north at
45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Trego around 940 PM CDT.
  Stone Lake around 945 PM CDT.
  Chief Lake on Chippewa Flowage around 950 PM CDT.

Other locations in the path of these storms include Minong, Little
Round Lake, Hayward, Round Lake, Wascott, Gordon and Seeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Wisconsin.

&&

LAT...LON 4583 9194 4638 9213 4617 9126 4566 9126
TIME...MOT...LOC 0234Z 172DEG 40KT 4575 9137 4587 9185

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Britt/Melde
Special weather statement, May 11, 8:57 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
957 PM CDT Wed May 11 2022

MNZ038-WIZ001-006>008-120330-
Pine MN-Douglas WI-Sawyer WI-Washburn WI-Burnett WI-
957 PM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of east central Pine,
southern Douglas, Washburn, eastern Burnett and southwestern Sawyer
Counties through 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cloverton, to near Shell Lake, to near
Barron, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Spooner, Hayward, Chippewa Flowage West, Shell Lake, Trego, Wascott,
Webster, Solon Springs, Minong, Stone Lake, Birchwood, Webb Lake
Wisconsin, Gordon, Exeland, Dairyland, Couderay, Cloverton, Danbury,
Hertel, and Chief Lake on Chippewa Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4568 9216 4573 9215 4573 9220 4609 9261
      4637 9182 4591 9126 4564 9123 4564 9212
TIME...MOT...LOC 0257Z 250DEG 45KT 4610 9238 4575 9195 4534 9190

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Melde

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sawyer

When
May 11, 9:02 PM CST to 9:04 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
0.88 in hail
Reported by
Public
Coordinates
46.010, -91.480

Thunderstorm Wind, Washburn

When
May 11, 9:15 PM CST to 9:17 PM CST
Where
Washburn County, Spooner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.830, -91.900

A few tree limbs around 3 inches in diameter were broken by the storm.

Thunderstorm Wind, Washburn

When
May 11, 9:45 PM CST to 9:46 PM CST
Where
Washburn County, 0.84 mi SE of Spooner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.820, -91.890

A few trees were reported down in the Spooner area.

Thunderstorm Wind, Washburn

When
May 11, 9:45 PM CST to 9:47 PM CST
Where
Washburn County, 0.69 mi S of Shell Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.740, -91.920

A few trees were reported down in the Shell Lake area.

Thunderstorm Wind, Sawyer

When
May 11, 10:00 PM CST to 10:02 PM CST
Where
Sawyer County, Hayward
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.020, -91.480

Trees and power lines were downed across western Sawyer County with the majority of reports coming from around Hayward.

Thunderstorm Wind, Sawyer

When
May 11, 10:00 PM CST to 10:02 PM CST
Where
Sawyer County, 2.13 mi NNW of Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.050, -91.490

A large tree was downed onto Highway 27 to the north of Hayward Hospital.

Thunderstorm Wind, Sawyer

When
May 11, 10:00 PM CST to 10:02 PM CST
Where
Sawyer County, 1.68 mi SW of The Northwoods Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.900, -91.420

Two 12 inch diameter poplar trees were snapped during the storm.

Thunderstorm Wind, Sawyer

When
May 11, 10:02 PM CST to 10:04 PM CST
Where
Sawyer County, 1.44 mi E of Reserve
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.880, -91.350

Many large trees were reported down along with numerous power outages on the Lac Courte Oreilles reservation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029717, 1029722, 1029718, 1029719, 1029720, 1029721, 1029723, 1029724.